Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2018, 2:30 PM EDT for 4 counties in Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2018, 2:30 PM EDT (18:30 UTC)
- Expired
- May 11, 2018, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:20 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 11, 1:20 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Morristown TN 120 PM EDT Fri May 11 2018 .AVIATION...18Z TAFs A weak shortwave translating over southern portions of East Tennessee will cause a few isolated showers and thunderstorms mainly over northeast TN and southwest VA this afternoon. All TAF sites will remain VFR with limited chances of these showers to affect the airfields. Overnight generally calm winds with thin cirrus expected. No convection expected for Saturday. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AC
Hazardous weather outlook, May 11, 3:01 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 301 AM EDT Fri May 11 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 301 AM EDT Fri May 11 2018 /201 AM CDT Fri May 11 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 11, 2:25 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Morristown TN 225 PM EDT FRI MAY 11 2018 VAZ002-006-008-111915- Washington VA-Wise VA-Russell VA- 225 PM EDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL...EASTERN WISE AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 315 PM EDT... At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over Cleveland Va, or near Lebanon, moving southeast at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lebanon, Cleveland Va, St. Paul, Hansonville, Castlewood and Holston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3692 8233 3704 8217 3689 8191 3670 8215 TIME...MOT...LOC 1824Z 315DEG 6KT 3693 8219 DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:38 PM EDT | Special Weather Statement | MRX | Campbell, Scott | 52 min |
| May 11, 1:12 AM EDT | Special Weather Statement | MRX | Campbell | 63 min |
| May 11, 2:15 AM EDT | Special Weather Statement | MRX | Grainger | 60 min |
| May 11, 2:25 PM EDT | Special Weather Statement | MRX | Russell | 50 min |
| May 11, 3:11 PM EDT | Areal Flood Advisory | MRX | Russell, Wise | 3 hr |
| May 11, 3:14 PM EDT | Special Weather Statement | MRX | Washington | 61 min |
| May 11, 4:33 PM EDT | Special Weather Statement | MRX | Washington | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.